Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Wichita, KS

April 28, 2025Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 28, 2025, 7:07 PM CDT for Saline County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2025, 7:07 PM CDT (00:07 UTC)
Expired
Apr 28, 2025, 7:45 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2311 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS53 KICT 290007
SVRICT
KSC169-290045-
/O.NEW.KICT.SV.W.0049.250429T0007Z-250429T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
707 PM CDT Mon Apr 28 2025

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Saline County in central Kansas...

* Until 745 PM CDT.

* At 707 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Gypsum, or 12 miles southwest of Abilene, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gypsum and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9737 3864 9752 3872 9756 3892 9738
TIME...MOT...LOC 0007Z 231DEG 31KT 3879 9737 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MCGUIRE
1 follow-up statement
848 
WWUS53 KICT 290043
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
743 PM CDT Mon Apr 28 2025

KSC169-290052-
/O.EXP.KICT.SV.W.0049.000000T0000Z-250429T0045Z/
Saline KS-
743 PM CDT Mon Apr 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE COUNTY
WILL EXPIRE AT 745 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and will exit the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 3868 9737 3864 9752 3872 9756 3892 9738
TIME...MOT...LOC 0042Z 231DEG 31KT 3897 9708 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:20 PM CDT, 47 minutes earlier. Its key messages:

  • Severe thunderstorms possible this evening into the overnight hours
  • Active pattern through Thursday morning with multiple rain chances
  • More rain chances this weekend into next week
Area forecast discussion, Apr 28, 6:20 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
620 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Severe thunderstorms possible this evening into the overnight hours

- Active pattern through Thursday morning with multiple rain
  chances

- More rain chances this weekend into next week

&&

.DISCUSSION...
Issued at 345 PM CDT Mon Apr 28 2025

As of 330 PM, a strong midlevel trough axis extends from the central
Rockies into the northern Plains. Closer to home, a sharpening
dryline extends from just east of CNK to just west of SLN to LYO to
PTT. Latest satellite trends reveal a cumulus field along the
dryline across Reno, McPherson, and Saline counties. There are also
hints of some agitation, especially across Reno county. Short range
guidance has been consistent with this ultimately being a region of
convective initiation by 5 PM. The background environment is
conditionally favorable for significant severe weather with MLCAPE
approach 3,000 J/kg. Shallow veering of the wind profile within the
lowest 1km quickly transitions to a backing wind profile
above 1km. This would suggest the most-likely mode of severe
weather would be left-moving supercells, at least through the
late afternoon hours. Should any storm continue into the 7-8 PM
timeframe, the low-level hodograph with lengthen substantially
as the LLJ increases. This would support a mix of right-moving
and left-moving supercells. All of that to say, the strongest
storms will be capable of golf ball size hail (possibly larger),
damaging winds up to 70 mph, and a few tornadoes (especially
after 7 PM).

The main surface trough axis will progress through area late tonight
into Tuesday morning. This should allow for more-widespread
convective development after midnight, especially south of Highway
50. Again, steep midlevel lapse rates will contribute to elevated
instability in-excess of 3,000 J/kg with effective shear values
greater than 40 kt. This will support a continued large hail threat
as well as the potential for heavy rainfall. Given the recent
rainfall across southeast KS and the multiple inches likely on the
way through Thursday morning, have hoisted a Flood Watch for a
portion of southeast KS (refer to the Flood Watch for additional
details).

The aforementioned surface trough will stall just south of the area
Tuesday morning. With the next midlevel trough approaching from the
west, strong WAA overtop the frontal zone will set the stage for
more rainfall Tuesday through Thursday morning. Again, the
greatest rainfall amounts are expected to remain across
southeast KS, where probabilities for more than 2" are 60-80%.

A brief break in rain chances is expected Thursday through Friday as
midlevel ridging slides into the Plains. This dry period is likely
to remain short-lived as the next midlevel trough approaches for the
upcoming weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 617 PM CDT Mon Apr 28 2025

VFR conditions have return at all sites but MVFR is likely to
return at CNU this evening. Scattered storms remain just east of
SLN and will remain east of the terminal throughout the evening. More
widespread storm coverage is expected after 06Z across mainly
the Flint Hills. Again, confidence is too low for any prevailing
mention at HUT/ICT/CNU but will maintain the PROB30 for now.
Otherwise, a cold front will shift winds from the south and
southwest to the north overnight with gusts up to 25 kt.
Additional showers and storms are possible Tuesday but timing
and location discrepancies leave too much uncertainty for
inclusion at this time.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Tuesday morning through Thursday morning for
KSZ095-096-098>100.

&&

DISCUSSION...BRF
AVIATION...BRF
Hazardous weather outlook, Apr 28, 3:09 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
309 PM CDT Mon Apr 28 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
309 PM CDT Mon Apr 28 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

An isolated severe thunderstorm or two is possible after about 5 PM
today, mainly east of a line extending from Salina to Hutchinson to
Medicine Lodge. The strongest activity will be capable of producing
very large hail, damaging winds, and a tornado or two. Thunderstorm
coverage is expected to gradually increase after about midnight,
generally along and south of Highway 50, with a continued threat
for large hail, damaging winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic showers and thunderstorms are expected Tuesday through
early Thursday across mainly southern and southeast Kansas. Strong
to marginally severe storms are possible during this time period,
although the primary risk will be heavy rainfall and possible
flooding concerns.

Additional chances for showers and thunderstorms are possible by
Saturday night or Sunday, but severe weather or widespread heavy
rainfall is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 28, 5:26 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
526 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Hail             3 E New Cambria         38.88N 97.45W
04/28/2025  M2.00 Inch       Saline             KS   Broadcast Media

&&

Baerg
Local storm report, Apr 28, 5:35 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
535 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Hail             6 E New Cambria         38.88N 97.45W
04/28/2025  M2.00 Inch       Saline             KS   Broadcast Media

            Corrects previous hail report from 3 E New
            Cambria.

&&

Baerg

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:52 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.